Georgia, 2017Tornado and Damaging Winds in Georgia, February 7, 2017
February 7, 2017 · NWS FFC · 6 events in 5 counties and zones
A strong upper-level trough and short wave swept through the region during the afternoon and evening. A marginally unstable air mass in place across central Georgia combined with moderate mid and deep-layer shear were enough to produce scattered severe thunderstorms, and an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $219,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level trough and short wave swept through the region during the afternoon and evening. A marginally unstable air mass in place across central Georgia combined with moderate mid and deep-layer shear were enough to produce scattered severe thunderstorms, and an isolated tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 7, 2:50 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 7, 2:50 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EST Tue Feb 7 2017
.SHORT TERM /Tonight through Wednesday Night/...
An upper level trough will continue to move into the deep south
providing sufficient divergence aloft this afternoon through the
evening hours. Within the mid-levels, have noticed a series of
impulses progged to round the trough helping to initiate lift with
the axis pivoting through the region by around midnight. One can see
this dynamic system underway at the surface... A line of showers and
thunderstorms draped across southern portions of MS into AL and
northward into TN as it continues to track eastward. Thunderstorm
activity that was once on going in AL has lost its luster. This is
likely due to the early arrival of cloud cover/showers that helped
keep the atmosphere fairly stable. SPC thus trimmed back the
SLGT/MRGL area to incorporate this thinking. Therefore, the severe
threat does not seem as elevated for this round. With minimal
instability and marginal shear in place, do anticipate embedded
thunderstorm activity through the evening hours.
It should be noted...the high resolution models were trying to show
linear segments with these thunderstorms and you can actually see
this feature coming out of TN, moving SE. Given the shear profile,
could see better organized thunderstorm lines later this
afternoon/evening, especially south toward Columbus. Heavy rain and
gusty winds will be the main threats with these storms.
This wave of precipitation will continue to track east with a lull
in activity late tonight through much of the day Wednesday. As the
main impulse pivots NE of the area, this will lead to clearing (and
fairly calm conditions)...fog cometh. Dense fog may be an issue
across the area early Wednesday morning.
The next round of showers/thunderstorms will approach Wednesday
afternoon ahead of the cold front. Confidence on the coverage and
intensity is a bit low at this point given model discrepancies on
both instability and moisture. However, the upper level support is
certainly available, combined being within the warm sector. Shear
values Wednesday evening/overnight looks fairly strong. So high
shear, low CAPE set up is likely with organized thunderstorms
possible, especially across northern GA. The main threat with any
storms that develop will be heavy rain, damaging winds and small
hail.
The front will cross the area early Thursday bringing in drier and
cooler air into the region.
26
.LONG TERM /Thursday through Tuesday/...
Just minor adjustments to the temperatures and pops. Previous
long term discussion follows...
17
LONG TERM /Wednesday Night through Monday/...
The long term period begins with yet another in a series of
shortwaves moving through the Tennessee valley and into the local
area. Surface reflection of this feature will be a low pressure
system off the mid Atlantic coast that will bring an attendant
cold front through Wednesday night. Along and ahead of this
feature will be a line of showers and thunderstorms.
Now depending on what model you believe will determine whether
this will merely be a bkn line of showers and isolated storms or a
solid line of robust thunderstorm activity. GFS is much drier
than the Euro at this point and the NAM12 is the strongest with
the instability. Am leaning at this point toward a stronger
solution and feel we could see another round of strong to severe
storms given brief increase in shear values before system kicks
out.
High pressure will build in across the area and act as the
dominant feature for the remainder of the long term period. Even
at its coldest which should be Thu night into Fri...high is only
sufficient enough to allow for a return to seasonal norms. by the
weekend we will be right back into the upper 60s and lower 70s
across the area. Another weak front will approach early next week
but at this time rain chances only look to be in the low end
chance range at best.
Deese
&&
.AVIATION...
18Z UPDATE...
.PRELIMINARY POINT TEMPS/POPS...
Athens 56 73 47 58 / 80 20 50 5
Atlanta 57 72 44 54 / 90 20 50 5
Blairsville 52 67 38 45 / 90 40 60 10
Cartersville 55 71 42 51 / 80 30 50 10
Columbus 57 73 49 60 / 90 20 40 10
Gainesville 55 69 43 52 / 90 30 50 5
Macon 57 73 52 62 / 90 20 40 10
Rome 55 71 42 51 / 70 30 50 5
Peachtree City 55 71 45 55 / 90 20 50 5
Vidalia 59 75 57 67 / 80 20 40 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...26
LONG TERM....17
AVIATION...26
Hazardous weather outlook, Feb 7, 12:39 PM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1239 PM EST Tue Feb 7 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1239 PM EST Tue Feb 7 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
..A Few Strong Storms Possible This Afternoon and Evening...
A large area of showers and thunderstorms over Alabama was
beginning to move into northwest Georgia. This area will continue
moving east...spreading across all of north and central Georgia
the rest of this afternoon and into the nighttime hours.
A few of these storms could be strong with gusty winds, pea-sized
hail, and frequent lightning. The best area for strong storms is
west of a line from Carrollton to Macon to McRae, and mainly
through 10 PM this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Another in a series of these storm systems will affect the area
Wednesday evening into Wednesday night. Confidence has increased
that at least a portion of the area could see additional isolated
strong to severe thunderstorm activity with strong winds and hail
as the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Feb 7, 2:31 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EST TUE FEB 7 2017
GAZ001>003-072015-
Catoosa GA-Walker GA-Dade GA-
231 PM EST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES UNTIL 315 PM EST...
At 227 PM EST...a line of strong thunderstorms was located
northwest through west of Cole City, moving east at 50 mph.
HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Lakeview, Indian Springs, Graysville, Blue Spring, Cole
City, Wildwood, Fairview, Stephensville, Boynton, Chattanooga
Valley, New England, Morganville, Hooker and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8509 3483 8520 3486 8559 3498 8560
TIME...MOT...LOC 1927Z 272DEG 43KT 3523 8542 3505 8566 3492 8603
WIND...40MPHSpecial weather statement, Feb 7, 3:10 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EST TUE FEB 7 2017
GAZ001>005-072100-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-Murray GA-
310 PM EST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA...
NORTHWESTERN WALKER...DADE AND NORTHERN MURRAY COUNTIES UNTIL 400 PM
EST...
At 308 PM EST...a line of strong thunderstorms extended from near
Rossville to Stephensville, moving east at 30 mph.
HAZARD...Up to 40 mph wind...occasional cloud-to-ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
Varnell, Lookout Mountain, Tunnel Hill, Cohutta, Gregory, Blue
Spring, Fairview, Beaverdale, Chattanooga Valley, Cloudland Canyon
State Park, Hooker, Cooper Heights, Rock Spring and Noble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8469 3480 8498 3476 8527 3481 8557
3491 8559 3498 8556
TIME...MOT...LOC 2008Z 288DEG 26KT 3517 8499 3493 8537 3489 8563
WIND...40MPHThunderstorm Wind, Muscogee
- When
- February 7, 4:23 PM EST to 4:27 PM EST
- Where
- Muscogee County, 0.9 mi NE of Nankipooh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 32.560, -84.940
An amateur radio operator reported multiple trees and large limbs blown down, some on structures, near the intersection of U.S. Highway 27 and Old Moon Road.
Tornado, Harris
- When
- February 7, 4:36 PM EST to 4:39 PM EST
- Where
- Harris County, 2.15 mi NE of Fortson to 0.27 mi SE of Rehobeth
- Rating
- EF1
- Path length
- 2.31 mi
- Path width
- 250 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.623, -84.906
A National Weather Service survey team determined that an EF-1 tornado with maximum wind speeds of 95 MPH and a maximum path width of 250 yards travelled for just under 2.5 miles along U.S Highway 27 in southern Harris County between the communities of Fortson and Cataula. The tornado began on West Bonacre Road just west of Highway 27, where a few small trees were snapped, and moved northeast, intensifying as it crossed Highway 27 north of Raymond Road where numerous trees were snapped or uprooted and several power lines and poles were brought down. The most significant damage was observed just northeast of this location along Gatlin Road where an estimated 50-100 large trees were snapped or uprooted. One large tree fell on a home at this location causing significant damage, however no injuries were reported. Continuing northeast, additional damage was observed between Knowles Road and Wells Drive where a grove of trees was snapped or uprooted on the east side of Highway 27. The tornado ended just northeast of the intersection of Wells Drive and Highway 27. [02/07/17: Tornado #1, County #1/1, EF1, Harris, 2017:029].
Thunderstorm Wind, Taylor
- When
- February 7, 5:00 PM EST to 5:05 PM EST
- Where
- Taylor County, 3.78 mi NE of Mauk to 2.2 mi ESE of Howard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.541, -84.377
The Taylor County Emergency Manager reported several trees and power lines blown down across western Taylor County. One tree fell on a house and a car near Black Creek Trail and a mobile home was damaged near the intersection of Parks Road and Black Creek Trail. A downed power line blocked Highway 96 near the intersection with Parks Road.
Thunderstorm Wind, Macon
- When
- February 7, 5:24 PM EST to 5:30 PM EST
- Where
- Macon County, 1.39 mi N of Oglethorpe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.320, -84.067
The Macon County Emergency Manager reported a few trees blown down north of Oglethorpe near Highway 128.
Thunderstorm Wind, Crawford
- When
- February 7, 5:32 PM EST to 5:37 PM EST
- Where
- Crawford County, 5.08 mi WSW of Ceres to 0.93 mi NNE of Ceres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.746, -84.113
The Crawford County 911 center reported numerous trees blown down across western and northern Crawford County from Highway 80 northwest of Roberta to Highway 341 south of Musella.
Thunderstorm Wind, Crawford
- When
- February 7, 5:32 PM EST to 5:40 PM EST
- Where
- Crawford County, 1.59 mi ENE of Nakomis to 1.03 mi SSW of Lee Pope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.560, -83.975
The Crawford County 911 center reported multiple trees blown down between Crook Road and Tribble Road in the southern portion of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
- Damaging Winds and Lightning Strike in Georgia, February 7, 2017$63,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675304, 675301, 675313, 675330, 675321, 675325.